Hail, Oldham
- When
- May 17, 4:17 PM EST
- Where
- Oldham County, 3 mi W of Crestwood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.333, -85.517
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 17, 1:40 PM EST, 2 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 240 PM EDT MON MAY 17 2004 .SHORT TERM (THROUGH THURSDAY)... SCTD TO NUMEROUS SHWR/TSTM ACTIVITY HAS DEVELOPED IN THE LAST HOUR AS AMS OBVIOUSLY REACHED CONVECTIVE TEMP. STORMS ARE POORLY ORGANIZED...SLOW MOVING AND DRIFTING TO THE NORTHEAST. A FEW OF THE CELLS WILL HAVE POTENTIAL TO PUT DOWN VERY HEAVY LOCALIZED RAINFALL IN A SHORT TIME...DUE TO HIGH DPTS/PWS. A FEW STORMS MAY ALSO BE STRONG WITH GUSTY WINDS AND SMALL HAIL....WILL MENTION THIS THREAT IN HWO...BUT OTHERWISE DUE TO POOR ORGANIZATION SVR THREAT WILL BE MINIMAL. ACTIVITY WILL DIE OFF SHORTLY AFTER SUNSET. WILL PROBABLY MENTION NUMEROUS ACTIVITY DUE TO EXTENT OF COVERAGE AND INSTABILITY BUT QUICKLY DIMINISHING DURING THE EVNG. BY LATE TUESDAY AFTN...ACTUALLY LOOKS TO HAVE A BIT BETTER DIURNALLY DRIVEN AFTN CONVECTION COMPARED TO HOW WEDNESDAY IS LOOKING...AS BNDRY STRENGTHENS AND DROPS TO N OF THE RIVER...IN CONJUNCTION WITH ANOTHER WEAK S/W PIVOTING THROUGH THE REGION. WILL HAVE POPS IN THE 50-60 RANGE TUES NGT AS FRONTAL BNDRY ACTS AS GOOD MECHANISM TO EXTEND PRECIP DURING THE NGT...BUT MAINLY ACROSS SRN INDIANA. ONLY 20-30 POPS THEN FOR WED PM INTO THU. WITH A RIDGE PUSHING INTO KENTUCKY ON THURSDAY MOS IS TRENDING A BIT WARMER. WILL PUSH MAX TEMPS INTO THE UPPER 80S AT THAT TIME. NO OTHER BIG CONCERNS WITH TEMP FCST DURING THE SHORT TERM. .EXTENDED TERM (THURSDAY NIGHT THROUGH MONDAY)... SIGNIFICANT H5 RIDGE WILL GRADUALLY MOVE EAST THOROUGH THE PERIOD AS SERIES OF H5 WAVES CARVES OUT A TROF OVER THE WESTERN U.S. THIS WILL RESULT IN US BEING UNDER A BROAD SOUTHWESTERLY FLOW THROUGH THE EXTENDED PERIOD. SEVERAL EMBEDDED PERTURBATIONS WILL WHIZ BY IN THE FLOW...BUT TIMING OF INDIVIDUAL WAVES WILL BE DIFFICULT. AT THIS POINT...CURRENT MODEL TRENDS INDICATE THAT THE MAIN WEATHER THREAT IN THE EXTENDED WILL BE DIURNALLY DRIVEN CONVECTION. THUS...WILL MAINTAIN LOW CHC POPS THROUGH THE PERIOD. NO REAL CHANGE IN THE TEMPERATURE FORECAST EXPECTED...GENERALLY WENT WITH A BLEND OF HPC AND THE OPERATIONAL MEX NUMBERS. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && BROTHERTON/JARVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 320 PM EDT MON MAY 17 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-180900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 320 PM EDT (220 PM CDT) MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST THIS EVENING IN A VERY MOIST AND UNSTABLE AIRMASS. A FEW OF THE STORMS MAY BE STRONG WITH WIND GUSTS TO 30 MPH...FREQUENT LIGHTNING...AND SMALL HAIL. IN ADDITION...VERY HEAVY DOWNPOURS WILL OCCUR WITH THE HEAVIER STORMS. RAINFALL RATES OF AN INCH PER HOUR OR MORE WILL BE POSSIBLE. PEOPLE SHOULD BE CAUTIOUS FOR PONDING WATER AND LOCALIZED FLOODING UNDER THE HEAVIER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. THERE WILL BE A CHANCE OF STORMS EACH DAY THROUGH THE PERIOD. THE BEST CHANCE FOR STORMS APPEARS TO BE LATE TUESDAY THROUGH WEDNESDAY AS A FRONTAL BOUNDARY SETTLES ALONG THE OHIO VALLEY...ALONG WITH ANOTHER UPPER LEVEL DISTURBANCE...TO HELP TRIGGER CONVECTION UNDER A CONTINUED MOIST AND UNSTABLE AIRMASS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 432 PM EDT MON MAY 17 2004 KYZ029-038-172110- BULLITT KY-SPENCER KY- 432 PM EDT MON MAY 17 2004 A STRONG STORM IN NORTHEASTERN BULLITT COUNTY PRODUCED PEA SIZED HAIL AT 430 PM EDT...NEAR MOUNT WASHINGTON. THIS STRONG STORM IS CAPABLE OF BRIEF TORRENTIAL RAIN...FREQUENT LIGHTNING...AND SMALL HAIL. IT WILL MOVE NORTHEAST AT 30 MPH AND WILL BE LOCATED IN NORTHWESTERN SPENCER COUNTY BY 5 PM EDT. JSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 440 PM EDT MON MAY 17 2004 INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074- 172200- ALLEN KY-BARREN KY-BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CLARK IN- CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN-GRAYSON KY-HANCOCK KY- HARDIN KY-HARRISON IN-HART KY-HENRY KY-JEFFERSON IN-JEFFERSON KY- LARUE KY-LOGAN KY-MEADE KY-NELSON KY-OHIO KY-OLDHAM KY-ORANGE IN- PERRY IN-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-TRIMBLE KY- WARREN KY-WASHINGTON IN- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...CORYDON... ELIZABETHTOWN...FRANKLIN...GLASGOW...HARDINSBURG...JASPER... LEITCHFIELD...LOUISVILLE...NEW ALBANY...RUSSELLVILLE...SHELBYVILLE 440 PM EDT (340 PM CDT) MON MAY 17 2004 ...SCATTERED STRONG STORMS WILL CONTINUE ACROSS WEST CENTRAL KENTUCKY...AND SOUTH CENTRAL INDIANA...THROUGH 6 PM EDT... SCATTERED STORMS WILL CONTINUE THROUGH 6 PM EDT ACROSS WEST CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA...GENERALLY ALONG AND WEST OF INTERSTATE 65. SOME OF THESE STORMS WILL BE STRONG...CAPABLE OF PRODUCING PEA-SIZED HAIL...WINDS GUSTS UP TO 40 MPH...AND BRIEF HEAVY RAIN. THESE STORMS WILL GENERALLY MOVE NORTHEAST AT AROUND 30 MPH. AFTER 7 PM EDT...THESE STORMS WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING. JSD
The Louisville radar (KLVX), 55 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
5 hail. Local standard time, as filed.
Golfball size hail was reported between Interstate 71 and Crestwood.
There were numerous reports of large hail from the Crestwood area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396301, 5396297, 5396298, 5396299, 5396300.